WRO Staff / Monday, May 22 @ 11:04 a.m.
Yurok Tribe Declares Emergency in Response to Surge in Fentanyl Overdoses
Press release from the Yurok Tribe:
The Yurok Tribal Council issued an emergency declaration in response to the fentanyl and xylazine crisis unfolding on and near the Yurok Reservation.
“The Yurok Tribal Council is sounding the alarm and taking action to address this exigent risk to our community,” said Joseph, L. James, the Chairman of the Yurok Tribe. “Too many of our families have lost loved ones to fentanyl. Now, we are seeing fentanyl mixed with xylazine, which is even more dangerous.”
In the last 12 months, the lives of multiple Yurok citizens have been cut short due to fentanyl poisoning. Passed via a resolution, the State of Emergency declaration directs the Yurok Tribal Court and Yurok Public Health Department to oversee the Tribe’s response to the crisis.
The Yurok Tribal Council also made it mandatory for all tribal government staff to be trained in the administration of naloxone (Narcan), a medication that can reverse the effects of an opioid overdose. The Yurok Tribal Court has provided Narcan nasal spray kits and training to 266 tribal staff and community members in Humboldt and Del Norte Counties over the last two years.
The Yurok Tribal Police Department is performing drug interdiction work to prevent the spread of opioids. Similar to other local law enforcement agencies, the Yurok Police Department’s patrol officers are encountering fentanyl on a regular basis. Yurok Police officers have also saved lives via the administration of Narcan.
Fentanyl is an extremely potent synthetic opioid that is 50 times stronger than heroin. Xylazine is a sedative that is approved by the US Food and Drug Administration for veterinary use. In 2021, the most recent year for which data is available, tribal citizens in Del Norte County required emergency services for fentanyl overdoses at a rate of 54.49 per 100,000 residents compared to 5.87 per 100,000 white residents. In Humboldt County, the fentanyl-related overdose death rate for Native people was 114.99 per 100,000. For white residents, the rate was 23.80 per 100,000.
The Yurok Reservation is in one of the most remote and underserved parts of California. Assuming there are no road construction closures, the nearest ambulance services are one to three hours away from the most populated parts of the reservation. A person suffering an overdose from a combination of fentanyl and xylazine can pass away well before emergency services arrive.
“The lack of emergency medical services capacity for basic and advanced life-saving measures within the Yurok Tribe and geographic remoteness of the Yurok Reservation have and continue to present a major barrier to mobilizing adequate opioid overdose emergency responses,” according to the resolution.
The US Food and Drug Administration approved fentanyl for the management of acute pain. However, much of the fentanyl on the street is illegally imported through the US/Mexico border in powder or pill form. The powder is regularly pressed into pills that resemble prescription opioids such as Vicodin and Percocet.
In the US, many people have died from taking one fentanyl-laced pill that was made to look like a prescription painkiller. Fentanyl is also mixed with other illicit drugs, such as cocaine.
In addition to being a potent narcotic, fentanyl specifically and opioids in general are extraordinarily addictive. Those dependent on fentanyl experience severe withdrawal symptoms if they stop taking the drug. The withdrawal symptoms may include: body pain, depression, sleeplessness, anxiety, fever, diarrhea and other stomach-related issues.
Medically assisted treatment for opioid withdrawal and addiction counseling are available in Del Norte and Humboldt Counties. Health professionals manage the treatment to reduce the risks associated with fentanyl withdrawal.
Fentanyl is dangerous on its own, but it is even more deadly when mixed with xylazine. Drug users often blend fentanyl and xylazine, known as Tranq, to lengthen the effect of the short-acting opioid. The combination further increases the risk of a fatal overdose.
Last month, the Biden-Harris Administration officially designated fentanyl adulterated with xylazine as “an emerging threat the United States.” Narcan does not counter the effect of xylazine because it is not an opioid. However, administering Narcan is still recommended if drug poisoning is suspected. Community members are urged to participate in Narcan trainings in the region. All training participants receive free Narcan kits.
How to spot an opioid overdose and save a life
According to UC Davis, the most common signs of an overdose include:
Here is what to do if you see someone overdosing from fentanyl or other opioids.
- Small, constricted “pinpoint” pupils
- Falling asleep or losing consciousness
- Slow, weak, or not breathing
- Choking or gurgling sounds
- Limp body
- Cold and/or clammy skin
- Discolored skin (especially in lips and nails)
For more information about treatment in Humboldt County - https://opendoorhealth.com/services/substance-use-services/
- Call 911 immediately. (Police will not arrest a person who is overdosing or the person who called for help.)
- Administer the life-saving medication naloxone if you have it.
- Try to keep the person awake and breathing.
- Turn the person on their side to prevent choking.
- Stay with the person until paramedics arrive.
For more information about opioid treatment in Del Norte County - https://opendoorhealth.com/locations/del-norte-community-health-center/